Still Trust Big Pharma? – ConspiracyOz

Drug companies accused of ‘misleading’ consumers over Voltaren Osteo Gel, ACCC alleges

Photo: Voltaren Osteo gel sells for $7.50, which is 33 per cent more than the price for standard Voltaren. (Supplied)

Consumer regulators say patients are likely to have been “misled” into buying the more expensive pain relief cream Voltaren Osteo Gel, even though it was exactly the same as regular Voltaren.

Key points:

  • Regulator says consumers may have been misled over Voltaren pain cream
  • ACCC takes action against manufacturers in the Federal Court
  • It follows similar court action against makers of Nurofen

Australian Competition and Consumer Commission (ACCC) is taking GlaxoSmithKline (GSK) and Novartis to the Federal Court, alleging the companies were “false or misleading” in marketing Voltaren Osteo Gel and Voltaren Emulgel pain relief products.

ACCC chairman Rod Sims said both products contain the same amount of the active ingredient, to reduce pain and inflammation.

“We allege consumers are likely to have been misled into purchasing Osteo Gel, thinking it is different to Emulgel and more effective for treating arthritis, when this is not the case,” he said.

“In fact, the product has an identical formulations to Emulgel and both products are equally effective in treating not only osteoarthritis, but also a range of other pain conditions.”

Regulators found consumers were paying significantly more for the Voltaren Osteo Gel.

It sells for $7.50, which is 33 per cent more than the price for standard Voltaren.

“We allege GSK and Novartis engaged in a deliberate commercial strategy to differentiate the products in a way that was likely to mislead consumers,” Mr Sims said.

“The alleged conduct is particularly concerning, given the significant penalties handed down by the court against the makers of Nurofen for what we consider to be similar conduct.”

GSK amends gel packaging

In March 2017, GSK amended the Osteo Gel packaging to include the words “same effective formula as Voltaren Emulgel” under the product name.

But the ACCC alleges the amended packaging is also likely to be misleading.

The action against GSK and Novartis follows a similar court case by the ACCC.

In December 2016, the Federal Court ordered Reckitt Benckiser to pay $6 million for making representations that Nurofen “specific pain” products were formulated to specifically treat a particular type of pain.

In early 2016, the ACCC won its case against pharmaceutical giant Reckitt Benckiser over the company’s “specific pain” range.

The Federal Court found the products were misleading because they all contained the same active ingredient and did the same thing.

It handed the company a $1.7 million fine, but that was increased to $6 million after the consumer watchdog appealed.

The ACCC had originally asked the Federal Court to impose a fine of $6 million.

The company has also been ordered to pay the ACCC’s costs.

The specific pain range claimed to “target” back pain, migraine, tension headache or period pain, when they in fact all contained the same active ingredient, ibuprofen lysine 342mg.

Advertisements

Posted on December 13, 2017, in ConspiracyOz Posts. Bookmark the permalink. Leave a comment.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: